Missouri, 2012

Hail in Missouri, September 7, 2012

September 7, 2012 · NWS EAX · 4 events in 3 counties and zones

|Severe thunderstorms with large hail were reported across Cooper and Howard Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A cold front moved across Missouri, during the afternoon hours of September 7, 2012.|Severe thunderstorms with large hail were reported across Cooper and Howard Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 7, 2:24 PM CST, 21 minutes earlier.

Area forecast discussion, Sep 7, 2:24 PM CST, 21 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
324 PM CDT FRI SEP 7 2012

.DISCUSSION...

A QUIET MORNING HAS TURNED INTO A BUSIER AFTERNOON AS CONVECTION HAS
STARTED TO MOVE INTO THE CWA FROM CENTRAL AND SOUTHERN KANSAS. A
QUIET OVERNIGHT HAS ALLOWED THROUGH THE SOUTHERN CWA TO EXPERIENCE
SUBSTANTIAL DESTABILIZATION DESPITE THE FRONTAL BOUNDARY MOVING INTO
THE AREA. MLCAPE VALUES BETWEEN 1500-2000 J/KG ARE NOW BEGINNING TO
FEED ELEVATED CONVECTION WHICH FORMED OVER CENTRAL KANSAS AS 500 MB
FLOW HAS FLATTENED AND SPEED MAX MOVED INTO THE REGION. THIS HAS
ALLOWED CONVECTION TO INTENSIFY AND BECOME SFC BASED AS IT
APPROACHES THE SOUTHERN CWA AND FURTHER ELEVATED CONVECTION TO FORM
OVER THE EASTERN CWA THIS AFTERNOON. DCAPE VALUES APPROACHING 1300
J/KG PERSIST OVER THE EXTREME SOUTHERN CWA AND FURTHER SOUTH INTO
SOUTHERN MO, WHICH WILL PROMOTE A DAMAGING WIND THREAT. SEVERE THREAT
LESS SIGNIFICANT IN THE NORTHEASTERN CWA GIVEN LOWER INSTABILITY
VALUES, HOWEVER INCREASING SHEAR MAY STILL PROMOTE SOME SEVERE HAIL.
GIVEN RELATIVE STORM MOTION, WOULD EXPECT A LIMITED TIME DURATION OF
SVR WEATHER WOULD EXPECT MUCH OF THE THREAT TO MOVE EAST AND SOUTH OF
THE CWA BY 5-6 PM.

ELSEWHERE, STRONG AMBIENT WIND FLOW CONTINUES TO BUILD ACROSS EASTERN
KANSAS AS SURFACE PRESSURE GRADIENT HAS TIGHTENED SIGNIFICANTLY DUE
TO STRONG HEIGHT RISES COMING DOWN THE PLAINS AND ARRIVAL OF
SECONDARY COLD FRONT. 925MB NORTHEAST WINDS APPROACHING 45 KNOTS HAVE ALSO
PROMOTED SOME DOWNWARD MOMENTUM PRODUCING SFC WIND GUSTS AS HIGH AS
45 MPH ALONG THE KS/MO BORDER.

THIS EVENING...BACK EDGE OF PRECIPITATION IS TIMED INTO THE EASTERN
EDGE OF THE CWA BY 7PM WHICH WILL LEAVE BRISK CONDITIONS FOR THE
EVENING ACTIVITIES. NORTH WINDS WILL CONTINUE TO AVERAGE SOME 10-15
KNOTS WITH OCCASIONAL GUSTS APPROACHING 25 KNOTS THROUGH MIDNIGHT.

SATURDAY/SUNDAY: HIGH PRESSURE WILL SURGE INTO THE AREA FROM THE
NORTHWEST. TEMPERATURES ON SATURDAY WILL CLIMB INTO THE MIDDLE 70S.
GUIDANCE IS INDICATING A SECONDARY COLD FRONT MOVING THROUGH THE AREA
SATURDAY NIGHT INTO SUNDAY MORNING. THIS FRONT SHOULD MINIMIZE ANY
FOG THREAT AND BRING SLIGHTLY COOLER AIR IN FOR SUNDAY. HAVE LOWERED
SUNDAYS TEMPERATURES 1-2 CATEGORIES WITH READINGS IN THE MIDDLE TO
UPPER 70S.

DUX

MONDAY - THURSDAY:

SHORT WAVE RIDGING WILL BUILD INTO THE REGION THROUGH THE FIRST HALF
OF THE WORK WEEK WHICH WILL RESULT IN DRY WEATHER CONDITIONS AND
TEMPERATURES IN THE MID TO UPPER 80S. MODELS ARE IN GOOD AGREEMENT
DEPICTING THIS RIDGING MOVE THROUGH THE AREA BY WEDNESDAY. THE LATER
HALF OF THE WEEK IS A LITTLE LESS CERTAIN AS THE RIDGE MOVES EAST
AND TROUGHING BUILDS INTO THE NORTHERN ROCKIES. SO WEDNESDAY MAY BE
A BIT OF A TRANSITION DAY FOR BEFORE THE FRONT ASSOCIATED WITH THE
NORTHERN STREAM TROUGH MOVES INTO THE AREA LATE WEDNESDAY NIGHT OR
THURSDAY. THE UPPER LEVEL ENERGY FROM THE INITIAL TROUGH WILL MOVE
MAINLY ACROSS THE NORTHERN PLAINS AND UPPER MIDWEST WHICH WILL LIMIT
THE SOUTHERN PUSH OF THE FRONT WITH THE FRONT LAYING ACROSS THE
FORECAST AREA. A TRAILING, STRONGER AND MORE SOUTHERLY TROUGH SWEEPS
THROUGH THE AREA LATE IN THE WEEK AND WILL THEN INTERACT WITH THE
EXISTING BOUNDARY. THIS WILL ALLOW FOR SHOWERS AND THUNDERSTORMS TO
BECOME A LITTLE MORE WIDESPREAD BY THE END OF THE WEEK. THE GFS
CONTINUES TO BE THE MOST ROBUST WITH ITS QPF WHILE THE ECMWF TENDS
TO SPLIT THE FORECAST AREA. GIVEN THESE DISCREPANCIES HAVE KEPT POPS
ON THE LOW CHANCE SIDE UNTIL MORE CONSISTENCY IS ACHIEVED.

CDB

&&

.AVIATION...

FOR THE 18Z TAFS: CLUSTER OF SHOWERS AND THUNDERSTORMS CONTINUES TO
MOVE ACROSS CENTRAL KANSAS EARLY THIS AFTERNOON AND IS TIMED TO REACH
THE TERMINALS BY 19Z. RELATIVELY SHORT DURATION OF RAIN IS EXPECTED,
WITH TIMING ON THE BACK EDGE OF PRECIPITATION BETWEEN 22-23Z.
VISIBILITIES AND CEILINGS WILL GENERALLY REMAIN VFR, WITH PERIODIC DIPS INTO
MVFR CATEGORY IN STRONGER DOWNPOURS. ONCE RAIN MOVES OUT OF THE AREA
LATE THIS AFTERNOON, VFR CONDITIONS EXPECTED INTO SATURDAY. WINDS
HOWEVER WILL REMAIN FAIRLY BRISK THROUGH THE OVERNIGHT HOURS WITH A
NORTHERLY DIRECTION PREVAILING BETWEEN 8-14 KNOTS.

DUX

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Sep 7, 12:55 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
155 PM CDT FRI SEP 7 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
155 PM CDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT HAS MOVED THROUGH THE AREA EARLY THIS AFTERNOON. A
LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL BEGIN TO MOVE INTO
EASTERN KANSAS AND WESTERN MISSOURI INTO EARLY EVENING.

A CLUSTER OF STRONG TO SEVERE STORMS HAS DEVELOPED ACROSS EAST
CENTRAL KANSAS THIS AFTERNOON AND CONTINUES TO TRACK EASTWARD TOWARDS
THE SOUTHERN PORTIONS OF THE OUTLOOK AREA. SHOULD THESE STORMS
CONTINUE TO HOLD TOGETHER...A SEVERE WEATHER RISK WILL BE POSSIBLE
FOR AREAS SOUTH OF HIGHWAY 50 THROUGH 7PM ESPECIALLY IN AREAS FROM
PAOLA TO LA CYGNE TO CLINTON...MARSHALL...SEDALIA AND BOONVILLE WHERE
TEMPERATURES HAVE WARMED INTO THE 90S. THE PRIMARY THREAT WITH ANY
STRONG STORM WOULD BE DAMAGING WINDS.

RAIN WILL COME TO AN END FROM WEST TO EAST BY 7PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN AREAS SOUTH OF HIGHWAY 50.

DUX

In the hours before

Special weather statement, Sep 7, 12:52 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
152 PM CDT FRI SEP 7 2012

KSZ057-060-071945-
LINN KS-MIAMI KS-
152 PM CDT FRI SEP 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR LINN AND MIAMI COUNTIES IN EAST
CENTRAL KANSAS UNTIL 245 PM CDT...

AT 147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 6
MILES NORTHWEST OF OSAGE CITY TO 7 MILES SOUTHWEST OF OLIVET TO 9
MILES WEST OF BURLINGTON...AND MOVING EAST AT 50 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  OSAWATOMIE...PAOLA...MOUND CITY...LA CYGNE...PLEASANTON...
  LOUISBURG...PARKER...BLUE MOUND...FONTANA...PRESCOTT...BEAGLE...
  HILLSDALE...WAGSTAFF...NEW LANCASTER AND CHILES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3811 9508 3826 9508 3826 9507 3868 9507
      3869 9466 3829 9465 3805 9467 3803 9508
TIME...MOT...LOC 1852Z 277DEG 44KT 3867 9585 3841 9577
          3818 9584

CUTTER
Special weather statement, Sep 7, 2:42 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
342 PM CDT FRI SEP 7 2012

MOZ040-046-072115-
COOPER MO-HOWARD MO-
342 PM CDT FRI SEP 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HOWARD AND NORTHEASTERN
COOPER COUNTIES UNTIL 415 PM CDT...

AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BOONVILLE...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BOONVILLE...NEW FRANKLIN...FRANKLIN AND WOOLDRIDGE.

THIS WILL IMPACT

 I-70 BETWEEN MILE MARKERS 94 AND 114.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3885 9253 3889 9292 3907 9290 3907 9252
      3900 9256 3897 9255 3892 9249
TIME...MOT...LOC 2042Z 274DEG 22KT 3898 9279

CUTTER

The radar

The Pleasant Hill radar (KEAX), 144 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Howard

When
September 7, 2:45 PM CST
Where
Howard County, 6.77 mi SSW of Hilldale
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.980, -92.620

Hail, Cooper

When
September 7, 2:50 PM CST
Where
Cooper County, 1.28 mi WSW of Boonville
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.960, -92.750

Hail, Howard

When
September 7, 2:50 PM CST
Where
Howard County, 0.69 mi N of North Boonville
Measured
1 in hail
Reported by
Public
Coordinates
39.010, -92.750

Hail, Adair

When
September 7, 2:54 PM CST
Where
Adair County, 3.39 mi SE of Midway
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.950, -92.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410171, 410172, 410173, 410174.